Alert archive / Minnesota / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Duluth, MN

July 10, 2024Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jul 10, 2024, 12:57 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 12:57 PM CDT (17:57 UTC)
Expired
Jul 10, 2024, 10:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WHUS43 KDLH 101757
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1257 PM CDT Wed Jul 10 2024

MNZ037-WIZ001-110300-
/O.NEW.KDLH.BH.S.0004.240710T1800Z-240711T0300Z/
Carlton and South St. Louis-Douglas-
1257 PM CDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire even
  an experienced swimmer quickly. Rip currents can usher you away
  from land. To avoid being swept away, swim parallel to the shore
  to exit a rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

BJH
1 follow-up statement
258 
WHUS43 KDLH 110250
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
950 PM CDT Wed Jul 10 2024

MNZ037-WIZ001-110400-
/O.EXP.KDLH.BH.S.0004.000000T0000Z-240711T0300Z/
Carlton and South St. Louis-Douglas-
950 PM CDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS
EVENING...

Waves will continue to subside this evening into tonight. 
Waves around 2 feet will still continue over the next couple 
hours.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 12:25 PM CDT, 32 minutes earlier. Its key messages:

  • Isolated showers and storms this afternoon into early evening. Severe weather is not expected, but a few strong thunderstorms cannot be ruled out.
  • Warm temperatures begin on Thursday and increase through the weekend. Heat Advisories may be needed this weekend.
  • Severe weather chances could return this weekend as well.
Area forecast discussion, Jul 10, 12:25 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1225 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- Isolated showers and storms this afternoon into early evening.
  Severe weather is not expected, but a few strong thunderstorms
  cannot be ruled out.

- Warm temperatures begin on Thursday and increase through the
  weekend. Heat Advisories may be needed this weekend.

- Severe weather chances could return this weekend as well.

&&

.DISCUSSION...
Issued at 330 AM CDT Wed Jul 10 2024

Current Conditions and Today:

Some pockets of fog have developed this morning in the Brainerd
Lakes vicinity and parts of NW WI. Localized visibilities to
1/2 to 1 mile at times are expected to continue primarily in the
Brainerd Lakes/Aitkin vicinity until around sunrise before
improving this morning. Widespread dense fog is not anticipated.

Otherwise expect another day of cyclonic flow aloft due to
shortwave upper-level troughing over the Upper Midwest and Great
Lakes. PWATs around 1" and temperatures warming into the
upper-70s to mid-80s today will provide enough instability
(MLCAPE around 200-600 J/kg) to produce isolated to scattered
showers and storms this afternoon into very early evening. 0-6
km bulk shear will be slightly higher than yesterday at 20-25
kt. Severe weather is not expected given this more modest
instability/shear combination, but is sufficient to potentially
produce some small hail and wind gusts to 40 mph in the
strongest storms. The best coverage should be along the higher
terrain/inland pushing lake breeze boundary for the North Shore
and parts of the Iron Range, but more isolated coverage is
possible just west of the Twin Ports, in east-central
Minnesota, and in farther inland portions of NW WI in areas
along and on the warm side of the lake breeze boundary. Storms
diminish into the evening.

Model guidance shows continuing milky appearance to the skies
for today given smoke from wildfires in far northern British
Columbia and Alberta. Higher concentrations of smoke are not
expected to make it to the surface, but the MPCA and WI DNR
still are forecasting moderate AQI (below the "unhealthy for
sensitive groups" category) for all of NE MN and much of NW WI
today.

Tonight:

Calm to very light winds and mostly clear skies are in store
again tonight as high pressure settles into the region. However,
short-term model guidance is showing increasing likelihood for
better fog coverage across a good portion of the Northland
(aside from the Borderlands and north-central MN) late this
coming evening into early Thursday morning due to lingering
near-surface moisture underneath the nocturnal inversion. HREF
probabilities suggest a 30-50% chance of visibilities of 1/2
mile or less for the Iron Range south into the Twin Ports and
into NW WI. Will need to watch forecast trends closely as to
whether or not a Dense Fog Advisory may be needed.

Thursday - This Weekend:

Fog on Thursday morning should burn off quickly after sunrise.
Then, dry conditions should persist for Thursday and a good
portion of Friday as shortwave upper-level ridging sits over the
region. These days will be the start of increasing heat for the
Northland, with widespread highs in the low to mid 80s on
Thursday and mid to upper 80s on Friday with dewpoints in the
60s. Model guidance and the MPCA also suggest that smoke aloft
and moderate surface AQI could linger through at least Thursday due
to the Canadian wildfire smoke.

Temperatures and dewpoints rise even farther on Saturday and
Sunday as WAA pushes some of the warmest temperatures we have
seen so far this year into the area. While high and warm low
temperatures are not expected to approach reach record levels,
high temperatures in the mid 80s to around 90 degrees and high
dewpoints could push heat index values into the 90s, with some
locations potentially approaching 100F in southern portions of
the Northland where high temperatures have the best potential to
reach around 90 degrees. The HeatRisk forecast for Saturday and
Sunday also shows level 2 out of 4 for much of the Northland -
a level of heat that affects most individuals sensitive to heat.
While a Heat Risk level of 3 out of 4 on Sunday is possible in
some southern portions of the area - a level of heat that
affects anyone without effective cooling and/or adequate
hydration. Therefore, we will have to watch this weekend closely
for the possible need for Heat Advisories if temperature and
dewpoint forecasts continue to climb.

Another concern for this weekend is for the possibility of
severe weather as two subtle shortwave troughs are progged to
move through or very near the northern portion of the Northland
as they traverse a more broad west-northwest flow pattern. Still
some uncertainty in the timing/track of these troughs, but will
need to be monitored as large amounts of instability could occur
both days with sufficient shear for severe storms on Saturday,
and slightly stronger shear on Sunday. A caveat to this severe
storm potential will be how strong the capping inversion aloft
will be each day, as there is also a chance that the cap doesn't
break on one or both of the days this weekend.

Early Next Week:

Broad northwest flow aloft continues into the first half of next
week, with global ensemble guidance diverging with regards as to
whether or not a more robust shortwave trough will dive across
the Ontario/MN vicinity or stay farther north into Canada late
Monday and Tuesday. Additional thunderstorm chances would impact
the Northland if the forcing with the trough gets close enough
to the area. The good news for early next week, is that there is
a fairly good signal for the hot temperatures to depart with
closer to normal temperatures in the mid 70s to around 80
degrees by Tuesday/Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1224 PM CDT Wed Jul 10 2024

VFR conditions to start the forecast period. Diurnally driven
cumulus has begun to populate and there will be some scattered
storms this afternoon. No severe weather is expected and
activity will quickly taper off after sunset. Overnight,
clearing skies are expected to lead to fog development. VLIFR
conditions will be possible (40-60%). Fog will erode by mid
morning with VFR conditions through the remainder of the day.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 330 AM CDT Wed Jul 10 2024

Another round of early to mid-afternoon thunderstorms may be
briefly possible along the North Shore, but a inland pushing
lake breeze should limit any thunderstorm potential for the
nearshore waters of western Lake Superior prior to the late
afternoon.

Northeast winds off of the Lake could see some gusts approach 15
knots late this morning through sunset, particularly in the
southwestern arm where winds will be funneled and wave heights
could approach 2-3 feet. Winds and waves quickly diminish this
evening, with light northeast winds on Thursday and
predominately light southwesterly winds on Friday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.HYDROLOGY...
Issued at 330 AM CDT Wed Jul 10 2024

A Flood Advisory continues across portions of the Rainy River
Basin, extending as far east as Lac La Croix and as far west as the
Rainy Lake outlet. This advisory remains in effect through
Friday, but as levels in waterways further east crest, it may be
trimmed in its areal extent prior to expiring. However, for
areas further west, the Advisory may need to be extended in
time. Lingering high water from rains in June continue across
the Rainy River Basin. The Vermilion River continues to fall.
This has allowed the lake level increases on Crane Lake to slow
considerably, with lake levels having flattened out in the last
12 hours, likely having reached its crest. Lac La Croix levels
are cresting and should begin to slowly recede through this
week.

All this high water continues to lead to steady rises on downstream
lakes, notably Namakan/Kabetogama (Nam/Kab) lakes where minor
flooding continues, and on Rainy Lake where levels have just exceed
the rule curve. Past events have shown there is a lag between the
crest at Lac La Croix and the crest on Namakan lake of anywhere from
3 to 10 days (the longer coming from events when rain fell around
peak waters). As water levels upstream crest and begin to come down,
rates of rise on Nam/Kab should begin to slow and eventually crest,
possibly by late this week or this weekend. Rates of rise have
slowed to 1-1.5"/day over the weekend and in the last 24 hours there
was only about a 0.5" rise on Kabetogama/Namakan as inflows are
decreasing. Until peak, another 2.5-7 inches of rise could be
possible (estimate, not an official forecast), with the high end
of that range probably being a worst case scenario. This could
bring Nam/Kab just over 1120 feet with a peak level somewhat
similar to the high water during the summer of 2014. This is
still 2 feet or more below the high water levels of Spring 2022
- we are nowhere close to that level of flooding and extreme
rises to that point are currently not expected. As is usual for
this basin, water will move slowly and recessions will happen at
glacial speeds with some flavor of high water possibly
continuing through the month. However, peak should happen sooner
rather than later, based on latest observations. Additional
rainfall may cause brief rises in tributaries and extend the
period of high water in core lakes. Boaters should expect high
water, potentially hidden underwater hazards (including
submerged docks), and strong currents in constricted areas.
Generally light winds are expected, except for possible brief
erratic gusts out of thunderstorms, so wave heights should
remain fairly minimal.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Rothstein
AVIATION...Britt
MARINE...Rothstein
HYDROLOGY...Rothstein
Hazardous weather outlook, Jul 10, 10:58 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1058 AM CDT Wed Jul 10 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111600-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1058 AM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated to widely scattered non severe thunderstorms this
afternoon into early evening could produce wind gusts up to 40
mph, small hail, and brief downpours.

Fog will be possible again tonight for all aside from parts of
north-central Minnesota and the Borderlands. Some of the fog
could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Above normal temperatures are expected Thursday through Sunday
with high temperatures in the upper 80s to low 90s and overnight
low temperatures in the 60s. Heat indices may rise to 90 to 100
degrees Sunday for portions of the Northland.

Thunderstorm chances build back into the region beginning this
weekend, with strong to potentially severe weather in this same
time period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-111600-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1058 AM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Fog potential is increasing for late this evening and tonight for
much of the nearshore waters of western Lake Superior.
Visibilities with this fog could drop below one mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:23 PM CDTSpecial Weather StatementDLHSaint Louis37 min

Nearby

Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.